Customize your JAMA Network experience by selecting one or more topics from the list below.
The administration of steroid compounds, especially by the intra-articular route, has become increasingly frequent and popular. Although seemingly associated with few complications, its temporary beneficial effect and ease of administration makes this form of therapy, when used excessively, open to some abuse. A 51-year-old male, suffering from rheumatoid arthritis, received 22 injections of hydrocortisone solution to the right knee joint over a period of 2 years. There was a rapid deterioration of the joint structures, both symptomatically and on radiography. Pathology obtained during a compression arthrodesis procedure showed changes comparable to that of a Charcot-like joint, and the possible relationship of such a change to the repeated injections of steroids is discussed.
Le Roy Steinberg C, Duthie RB, Piva AE. Charcot-like Arthropathy Following Intra-Articular Hydrocortisone. JAMA. 1962;181(10):851–854. doi:10.1001/jama.1962.03050360037007
Create a personal account or sign in to: